Healthcare & Clinical
LACE Index Calculator: 30-Day Unplanned Readmission & Death Risk (0–19)
Compute Carl van Walraven’s LACE Index (0–19 points: Length of stay, Acuity of admission, Charlson comorbidity score, and 6-month ED visits) to target transitional care before hospital discharge.
Four discharge EHR fields identify which patients need 48-hour post-discharge transitional care!
Derived and externally validated in 1,000,000+ Ontario patients by Carl van Walraven et al. (CMAJ, 2010), the LACE Index predicts 30-day unplanned readmission or death at medical/surgical hospital discharge across four routinely coded administrative variables (0–19 points): Length of stay L (< 1 day = 0, 1 = +1, 2 = +2, 3 = +3, 4–6 = +4, 7–13 = +5, >= 14 days = +7), Acuity of admission A (emergent/urgent = +3, elective = 0), Charlson Comorbidity Index C (0 = 0, 1 = +1, 2 = +2, 3 = +3, >= 4 = +5), and Emergency Department visits in the prior 6 months E (0, 1, 2, 3, or >= 4 visits = 0 to +4 points)!
Discharge care coordinators stratify LACE scores into Low Risk (0–4 points), Moderate Risk (5–9 points), and High Risk (>= 10 points—where 30-day unplanned readmission/death exceeds ~19% and pharmacist medication reconciliation + 72-hour transitional clinic follow-up show maximum yield)!
| LACE Component | Input Value | Assigned LACE Points | Maximum Weight |
|---|---|---|---|
| L — Length of Stay (days) | 0, 1, 2, 3, 4–6, 7–13, >=14 | 0, 1, 2, 3, 4, 5, or 7 pts | 7 points |
| A — Emergent Admission (0/1) | 1 = Emergent, 0 = Elective | +3 points if Emergent | 3 points |
| C (Charlson) & E (6-mo ED Visits) | C >= 4 -> +5; E >= 4 -> +4 | 0–5 pts + 0–4 pts | 9 points (Total 19) |
Total LACE Readmission Risk Index (0 to 19 Points)
Maps Length of Stay B2 (days), Emergent Admission flag B3 (0/1), Charlson Comorbidity score B4, and prior 6-month ED visit count B5 into the exact 0–19 LACE sum.
=IF(OR(B2 < 0, B3 < 0, B3 > 1, B4 < 0, B5 < 0), "Invalid LACE Inputs", IF(B2 >= 14, 7, IF(B2 >= 7, 5, IF(B2 >= 4, 4, B2))) + (3 * B3) + IF(B4 >= 4, 5, B4) + MIN(B5, 4))LACE Discharge Transitional-Care Risk Tier (Low 0–4 / Moderate 5–9 / High >= 10)
Classifies 30-day unplanned readmission/mortality risk around the CMS/hospitalist >= 10 high-risk cutoff.
=IF(OR(B2 < 0, B3 < 0, B3 > 1, B4 < 0, B5 < 0), "Invalid LACE Inputs", IF(IF(B2 >= 14, 7, IF(B2 >= 7, 5, IF(B2 >= 4, 4, B2))) + (3 * B3) + IF(B4 >= 4, 5, B4) + MIN(B5, 4) >= 10, "High Readmission Risk (>=10 — Transitional Care Bundle)", IF(IF(B2 >= 14, 7, IF(B2 >= 7, 5, IF(B2 >= 4, 4, B2))) + (3 * B3) + IF(B4 >= 4, 5, B4) + MIN(B5, 4) >= 5, "Moderate Risk (5-9 — Follow-Up Call)", "Low Readmission Risk (0-4)")))Try the example
Use the original values or change them to test your understanding.